Alert archive / Iowa / Special Weather Statements in 2012

Special Weather Statement, NWS Quad Cities, IA

July 14, 2012Benton County, Iowa

NWS Quad Cities, IA issued this special weather statement at Jul 14, 2012, 9:21 AM CDT for Benton County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2012, 9:21 AM CDT (14:21 UTC)
Expired
Jul 14, 2012, 9:45 AM CDT
In force
24 min
Issued by
NWS Quad Cities, IA

County Benton County, IA

The radar

The Des Moines radar (KDMX), 141 km from the middle of the area, began a volume at 14:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2012-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2012-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
391 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

332 
WWUS83 KDVN 141421
SPSDVN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
921 AM CDT SAT JUL 14 2012

IAZ040-051-141445-
BENTON-BUCHANAN-
921 AM CDT SAT JUL 14 2012

...STRONG THUNDERSTORM...

AT 917 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF MOUNT AUBURN...OR 13 MILES
NORTHWEST OF VINTON...MOVING SOUTHEAST AT 10 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  MOUNT AUBURN AROUND 945 AM CDT...

PENNY TO NICKEL SIZE HAIL...WINDS GREATER THAN 35 MPH AND HEAVY 
RAIN IS EXPECTED WITH THIS STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4230 9230 4230 9215 4230 9208 4231 9207
      4232 9206 4229 9201 4212 9217 4221 9231
      4230 9231
TIME...MOT...LOC 1421Z 302DEG 7KT 4228 9221

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Jul 14, 6:51 AM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 14, 6:51 AM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
651 AM CDT SAT JUL 14 2012

.UPDATE...
THE FCST WILL BE UPDATED SHORTLY TO REFLECT CURRENT TRENDS.

CONVECTION EAST OF THE MISSISSIPPI IS GENERALLY SUPPORTED BY LIFT
AHEAD OF THE FIRST SHORTWAVE CROSSING THE MISSISSIPPI. THIS
CONVECTION IS SLOWLY DISSIPATING AND SHOULD END OR EXIT THE CWFA
AROUND MID MORNING. THE NEXT VORT MAX/SHORTWAVE OVER NORTHERN IOWA
WILL DROP SOUTHEAST DURING THE MORNING AND HELP INITIATE NEW
CONVECTION BY LATE MORNING AND CONTINUING THROUGH THE AFTERNOON.
BASED ON FCST SOUNDINGS...THE DIURNAL CONVECTION SHOULD BE FAIRLY
HIGH BASED WHICH COULD PRODUCE LOCALLY GUSTY WINDS.   ..08..

&&

.AVIATION...
MVFR AND SPOTTY IFR VSBYS WILL IMPROVE TO VFR BY 15Z/14. OTHERWISE
VFR CONDITIONS WILL BE SEEN THROUGH 06Z/15. VCSH WILL SLOWLY END
PRIOR TO 18Z WITH NEW CONVECTION STARTING AROUND 18Z/14 AND
CONTINUING THROUGH SUNSET. VCTS WAS ADDED TO ALL TAF SITES FOR THE
DIURNAL CONVECTION. CIGS WITH CONVECTION SHOULD REMAIN VFR BUT
BRIEF MVFR VSBYS WILL BE POSSIBLE. AFT 06Z/15 LIGHT WINDS SHOULD
ALLOW MVFR AND POSSIBLY IFR CONDITIONS TO DVLP.        ..08..

&&

.PREV DISCUSSION... /ISSUED 319 AM CDT SAT JUL 14 2012/

SYNOPSIS...
06Z SFC ANALYSIS HAS SEVERAL SUBTLE TROFS FROM LAKE MICHIGAN BACK
INTO MINNESOTA WITH A COLLAPSING MESOHIGH NEAR KRST. DEW POINTS WERE
GENERALLY IN THE 60S WITH 70S IN THE DEEP SOUTH AND LOWER OHIO
VALLEY. RADAR TRENDS OVER THE PAST SEVERAL HOURS SHOWS OVERALL
CONVECTION IS SLOWLY DISSIPATING.

SHORT TERM...TODAY AND TONIGHT...
PRECIPITATION SINCE MIDNIGHT HAS EITHER ENDED OR DIMINISHED TO
SPRINKLES/ISOLATED SHRA. EAST OF THE MISSISSIPPI ELEVATED CONVECTION
HAS PERSISTED OR DEVELOPED. RAP TRENDS SHOW THE CONVECTION IS MAINLY
ASSOCIATED WITH SPEED/MOISTURE CONVERGENCE AT 850MB IN RELATIVELY
STRONG LIFT AHEAD OF THE VORT MAX THAT IS ALONG THE MISSISSIPPI. RAP
TRENDS INDICATE THAT THIS ELEVATED CONVECTION WILL PERSIST THE
REMAINDER OF THE NIGHT AND SHOULD DISSIPATE OR EXIT THE CWFA AROUND
MID MORNING.

WEST OF THE MISSISSIPPI SPRINKLES OR ISOLATED ELEVATED CONVECTION
WILL PERSIST OR POSSIBLY DEVELOP AS THE NEXT VORT MAX DROPS INTO THE
TROF FROM NORTHERN IOWA.

FROM LATE MORNING AND CONTINUING INTO THE AFTERNOON...DIURNAL
HEATING WILL ALLOW NEW CONVECTION TO BREAK OUT ACROSS THE CWFA.
BASED ON THE PROJECTED LOCATION OF THE VORT MAXES AND NEGATIVE THETA
E LAPSE RATES...AREAS ALONG/EAST OF THE MISSISSIPPI SHOULD HAVE THE
BETTER CHANCES OF SEEING CONVECTION. THUS THE HIGHER POPS WILL BE
ALONG/EAST OF THE MISSISSIPPI FROM LATE MORNING THROUGH THE
AFTERNOON.

CONVECTION THAT DEVELOPS DURING THE AFTERNOON WILL PERSIST INTO THE
EVENING AND SLOWLY DISSIPATE WITH SUNSET. AFTER MIDNIGHT GENERALLY
DRY CONDITIONS SHOULD BE SEEN WITH SUBSIDENCE BEHIND THE DEPARTING
SHORT WAVE AND BUILDING HEIGHTS.              ..08..

LONG TERM...SUNDAY THROUGH FRIDAY...
HEAT AND MORE HUMID CONDITIONS WILL RETURN TO THE REGION FOR THE
FIRST HALF OF THE WEEK AS THE WESTERN U.S. UPPER RIDGE EDGES EAST
INTO THE PLAINS. THE DEVELOPING UPPER RIDGE WILL KEEP THE AREA DRY
SUNDAY AND MONDAY. WITH INCREASING SOUTHERLY FLOW AND WAA TEMP
WILL TOP OUT IN THE LOW TO MID 90S SUNDAY AND MAINLY MID 90S FOR
MONDAY. HELD DEW POINTS IN THE MID/UPPER 60S BOTH DAYS WHICH WILL
SUPPORT HEAT INDEX VALUES IN THE 95 TO AROUND 100 RANGE BOTH DAYS.

TUESDAY INTO THURSDAY A DEVELOPING TROF OVER GREAT LAKES AND NEW
ENGLAND WILL SENT A COLD FRONT SOUTH THROUGH THE REGION. THE FRONT
WILL TAKE THE EDGE OFF THE EARLY WEEK HEAT AND IT WILL ALSO
PROVIDE A CHANCE OF RAIN FOR THE REGION. THE FORECAST WAS SKEWED
TOWARD THE ECMWF WHICH BRINGS THE FRONT THROUGH SLOWER THAN THE
OTHER MODELS...ESPECIALLY THE GFS. THE SLOWER MOVEMENT SEEMS
REASONABLE WITH THE FRONT MOVING INTO THE UPPER RIDGE. ALSO MODELS
ARE SHOWING WARM MID LEVELS ALONG AND AHEAD OF THE BOUNDARY
SUGGESTING THE WARM SECTOR WILL BE CAPPED. WITH ALL THE PRECIP
EXPECTED TO BE POST FRONTAL HAVE KEPT TUESDAY DRY AND LIMITED POPS
TUESDAY NIGHT TO THE NORTH HALF. LOW CHANCE POP WERE MAINTAINED
OVER THE ENTIRE AREA WEDNESDAY THEN STARTED TO DRY THE FORECAST OUT
FROM NORTH TO SOUTH WEDNESDAY NIGHT INTO FRIDAY AS THE BOUNDARY PUSHES
FAR ENOUGH SOUTH. WITH THE WARM MID LEVEL TEMPERATURES IN PLACE
AND FORCING ALONG AND NORTH OF THE FRONT REMAINING WEAK ANY
SHRA/TSRA OCCURRING WITH THIS SYSTEM SHOULD BE SCATTERED.

THE FRONT WILL ALSO BRING SOME SLIGHTLY COOLER TEMPERATURES TO THE
AREA FOR MID TO LATE WEEK. HEAT INDEX VALUES AROUND 100 ARE
EXPECTED OVER THE ENTIRE AREA TUESDAY BUT SHOULD BE LIMITED TO THE
SOUTH HALF OF THE AREA WEDNESDAY AND THURSDAY.

DLF

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Jul 14, 3:49 AM CDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
349 AM CDT SAT JUL 14 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-150900-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
349 AM CDT SAT JUL 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE POSSIBLE TODAY INTO THIS EVENING. CURRENT
INFORMATION SUGGESTS NO SEVERE STORMS ARE ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS OVER MUCH OF THE AREA FROM
TUESDAY NIGHT THROUGH THURSDAY NIGHT. SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME.

HOT AND HUMID CONDITIONS WILL RETURN TO THE REGION THIS WEEK AS
TEMPERATURES CLIMB BACK INTO THE 90S. SUNDAY AND MONDAY SHOULD BE
THE WARMEST DAYS WITH HIGHS IN THE MIDDLE 90S AND HEAT INDEX VALUES
AROUND 100. A COLD FRONT WILL BRING SLIGHTLY COOLER TEMPERATURES
TO THE REGION BY MID-WEEK. HOWEVER AREAS SOUTH OF INTERSTATE 80
WILL CONTINUE TO SEE HEAT INDEX VALUES IN THE UPPER 90S TO AROUND
100 THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 14, 5:05 AM CDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 AM CDT SAT JUL 14 2012

IAZ076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010-141115-
KEOKUK-WASHINGTON-LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-
LEE-MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...SIGOURNEY...WASHINGTON...WAPELLO...
FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....
FORT MADISON...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...
MEMPHIS...KAHOKA
505 AM CDT SAT JUL 14 2012

...PATCHY FOG EXPECTED THROUGH SUNRISE...

SPOTTY RAINFALL YESTERDAY COMBINED WITH LIGHT WINDS HAS ALLOWED
PATCHY FOG TO DEVELOP. THE FOG...LOCALLY DENSE IN SPOTS...WAS
GENERALLY IN RIVER VALLEYS AND LOW LYING AREAS.

MOTORISTS SHOULD EXERCISE CAUTION EARLY THIS MORNING AS
VISIBILITIES MAY CHANGE SUDDENLY OVER SHORT DISTANCES.
Special weather statement, Jul 14, 6:05 AM CDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
605 AM CDT SAT JUL 14 2012

IAZ076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010-141315-
KEOKUK-WASHINGTON-LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-
LEE-MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...SIGOURNEY...WASHINGTON...WAPELLO...
FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....
FORT MADISON...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...
MEMPHIS...KAHOKA
605 AM CDT SAT JUL 14 2012

...PATCHY FOG WILL CONTINUE PAST SUNRISE...

SPOTTY RAINFALL YESTERDAY COMBINED WITH LIGHT WINDS HAS ALLOWED
PATCHY FOG TO DEVELOP. THE FOG...LOCALLY DENSE IN SPOTS...WAS
GENERALLY IN RIVER VALLEYS AND LOW LYING AREAS.

MOTORISTS SHOULD EXERCISE CAUTION EARLY THIS MORNING AS
VISIBILITIES MAY CHANGE SUDDENLY OVER SHORT DISTANCES.
Local storm report, Jul 14, 8:24 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
824 AM CDT SAT JUL 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HAIL             4 S CUTSHAW BRIDGE STAT 42.47N 92.06W
07/14/2012  E0.75 INCH       BUCHANAN           IA   TRAINED SPOTTER

            SPOTTER REPORTED PEA TO DIME SIZED HAIL FALLING FOR 5 TO
            10 MINUTES.

&&

DC
Special weather statement, Jul 14, 8:48 AM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
848 AM CDT SAT JUL 14 2012

IAZ040-051-052-141445-
BENTON-BUCHANAN-LINN-
848 AM CDT SAT JUL 14 2012

...LINE OF STRONG THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...

AT 842 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BRANDON TO 10 MILES
WEST OF MOUNT AUBURN...MOVING SOUTHEAST AT 10 MPH.

* THUNDERSTORMS WILL BE NEAR...
  GARRISON AROUND 920 AM CDT...
  BRANDON AROUND 930 AM CDT...
  MOUNT AUBURN AND BRANDON AROUND 935 AM CDT...
  ROWLEY AROUND 940 AM CDT...
  6 MILES NORTHWEST OF WALKER...8 MILES NORTHWEST OF URBANA...8 MILES
  NORTH OF VINTON AND 8 MILES NORTHWEST OF TROY MILLS AROUND 945 AM
  CDT...

PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH AND HEAVY RAIN CAN BE
EXPECTED WITH THESE STORMS.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4230 9230 4230 9207 4246 9207 4247 9209
      4249 9207 4231 9163 4204 9219 4213 9231
      4230 9231
TIME...MOT...LOC 1347Z 280DEG 10KT 4239 9197 4226 9228
Special weather statement, Jul 14, 9:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
921 AM CDT SAT JUL 14 2012

IAZ040-051-141445-
BENTON-BUCHANAN-
921 AM CDT SAT JUL 14 2012

...STRONG THUNDERSTORM...

AT 917 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF MOUNT AUBURN...OR 13 MILES
NORTHWEST OF VINTON...MOVING SOUTHEAST AT 10 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  MOUNT AUBURN AROUND 945 AM CDT...

PENNY TO NICKEL SIZE HAIL...WINDS GREATER THAN 35 MPH AND HEAVY
RAIN IS EXPECTED WITH THIS STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4230 9230 4230 9215 4230 9208 4231 9207
      4232 9206 4229 9201 4212 9217 4221 9231
      4230 9231
TIME...MOT...LOC 1421Z 302DEG 7KT 4228 9221

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:48 AM CDTSpecial Weather StatementDVNBenton57 min
Jul 14, 10:28 AM CDTSpecial Weather StatementDVNBuchanan, Delaware32 min
Jul 14, 11:27 AM CDTSpecial Weather StatementDVNBenton, Buchanan63 min
Jul 14, 12:07 PM CDTSpecial Weather StatementDVNBenton23 min

Nearby

Special Weather Statements in Iowa, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.